, Volume 40, Issue 2, pp 188-198,
Open Access This content is freely available online to anyone, anywhere at any time.
Date: 12 Jan 2011

Two Enhanced Fourth Order Diffusion Models for Image Denoising


This paper presents two new higher order diffusion models for removing noise from images. The models employ fractional derivatives and are modifications of an existing fourth order partial differential equation (PDE) model which was developed by You and Kaveh as a generalization of the well-known second order Perona-Malik equation. The modifications serve to cure the ill-posedness of the You-Kaveh model without sacrificing performance. Also proposed in this paper is a simple smoothing technique which can be used in numerical experiments to improve denoising and reduce processing time. Numerical experiments are shown for comparison.

The authors of this research were supported by the National Science Foundation under award number DMS-0712875.